Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 36, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 24, 2023, 6:21 PM EDT for Gladwin County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2023, 6:21 PM EDT (22:21 UTC)
- Expired
- Aug 24, 2023, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1559 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted.
042
WUUS53 KAPX 242221
SVRAPX
MIC051-242300-
/O.NEW.KAPX.SV.W.0036.230824T2221Z-230824T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
621 PM EDT Thu Aug 24 2023
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southern Gladwin County in northern Michigan...
* Until 700 PM EDT.
* At 620 PM EDT, a severe thunderstorm was located over Beaverton, or
near Gladwin, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, Rhodes and Winegars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
If on or near an inland lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4404 8460 4401 8417 4393 8416 4386 8416
4385 8417 4385 8416 4383 8416 4383 8436
4381 8437 4382 8460
TIME...MOT...LOC 2220Z 283DEG 28KT 4390 8451
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HAD2 follow-up statements
313
WWUS53 KAPX 242239
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
639 PM EDT Thu Aug 24 2023
MIC051-242300-
/O.CON.KAPX.SV.W.0036.000000T0000Z-230824T2300Z/
Gladwin MI-
639 PM EDT Thu Aug 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN GLADWIN COUNTY...
At 637 PM EDT, a severe thunderstorm was located near Winegars, or 11
miles southeast of Gladwin, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, Rhodes and Winegars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near an inland lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4404 8460 4398 8417 4393 8416 4386 8416
4385 8417 4385 8416 4383 8416 4383 8436
4381 8437 4382 8460
TIME...MOT...LOC 2237Z 283DEG 28KT 4387 8433
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HAD503
WWUS53 KAPX 242257
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
657 PM EDT Thu Aug 24 2023
MIC051-242306-
/O.EXP.KAPX.SV.W.0036.000000T0000Z-230824T2300Z/
Gladwin MI-
657 PM EDT Thu Aug 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GLADWIN COUNTY WILL
EXPIRE AT 700 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.
LAT...LON 4404 8460 4398 8417 4393 8416 4386 8416
4385 8417 4385 8416 4383 8416 4383 8436
4381 8437 4382 8460
TIME...MOT...LOC 2256Z 283DEG 28KT 4384 8416
$$
HADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:36 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 24, 2:36 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 236 PM EDT Thu Aug 24 2023 .NEAR TERM...(Through Tonight) Issued at 232 PM EDT Thu Aug 24 2023 High Impact Weather Potential: Isolated severe storm remains possible this afternoon, mainly near/south of M-55. Pattern Synopsis/Forecast: Impressive mid-upper level ridging remains in place across much of the southern and central CONUS with northwest upper flow continuing across the Great Lakes region. Weak/subtle shortwave noted upstream across eastern WI and the central U.P. that's expected to swing across lower Michigan later this afternoon/evening. At the surface, slow northward moving warm front continues to approach the forecast area from the south early this afternoon...likely not making much more northward progress before shifting back downstate as an effective cold front late this afternoon. Higher surface pressures drift back into northern Michgian from the northwest tonight. Primary Forecast Concerns: Shower/storm coverage and strength through this evening. Decent atmospheric recovery underway across parts of far southern lower MI thus far today that's allowed the aforementioned frontal boundary to mix northward to near the southern reaches of the forecast area this afternoon. Some scattered shower and perhaps a few isolated storms expected this afternoon north of that boundary, but focus will largely revolve around potential for more robust convective development near and especially south of the M-55 corridor as we head through the evening hours. Latest hi-res suite continues to paint upwards of 3,000 J/kg MLCAPE in place south of M-55 in the presence of deep layer bulk shear circa 40 kts. Support given from the aforementioned surface boundary and incoming wave aloft with latest trends suggesting convective initiation holds off until between 22-00z. Suspect that the vast majority, if not all, of this development will initiate south of the CWA border, but there remains enough support to continue the mention of a low chance for initiation to occur near the M-55 corridor. Any initial discrete development across mid-Michigan will most certainly be capable of producing damaging winds and large hail, before current confidence lies in upscale growth as convection nears southeast MI. Higher surface pressure works its way in overnight from the northwest, although lots of low clouds anticipated to stick around for the majority of the night. At least some patchy drizzle and fog likely once again. Lows largely in the 60s. && .SHORT TERM...(Friday through Sunday) Issued at 232 PM EDT Thu Aug 24 2023 High Impact Weather Potential: Isolated thunderstorms possible late Friday/Friday evening. Pattern Forecast: Impressive heat dome remains across the south- central U.S. at the start of the period Friday...eventually breaking down this weekend. Northwest upper-level flow continues to prevail aloft locally with a well-defined shortwave across Manitoba and the northern Plains expected to trek eastward across the western Great Lakes late Friday into Friday night. Heights rebound this weekend in the wake of that wave before another shortwave is expected to approach from the northwest by late in the forecast period. Primary Forecast Concerns: Precip chances late Friday - Friday night. Any lingering activity Saturday? Low clouds, patchy drizzle/fog may be in place across the majority of northern Michigan to start the period Friday morning; however, some improvement is anticipated as we head through the morning hours with a gradual retreat of the persistent capping inversion and EML. Expecting at least some sun to prevail by midday into the afternoon hours as high temperatures span the 70s area-wide. More changes in the offing by late Friday afternoon into Friday night as the aforementioned shortwave and attendant surface reflection approach from the northwest. Current confidence lies in a solution that builds isolated to scattered showers/storms across eastern upper Michigan toward mid-late afternoon. Given this should be occurring in an environment characterized by up to 1,000 J/kg MLCAPE with roughly 50 kts of bulk shear, it's certainly in the realm of possibilities for a strong-severe storm. Some uncertainties with how convection evolves around northern lower, but latest trends suggest a noted diminishing trend with southward extent through the evening and early overnight hours. Associated frontal boundary clears the forecast area entirely Friday night with cooler/drier air advecting in from the north through the day Saturday. More sun expected through the day with the possible exception near Saginaw Bay as low-level moisture may hang tough at least through midday. High pressure settles overhead for Saturday night - Sunday with clear skies anticipated. High temperatures Saturday and Sunday ranging from the upper 60s to mid-70s.&& .LONG TERM...(Sunday night through Thursday) Issued at 232 PM EDT Thu Aug 24 2023 High Impact Weather Potential...Minimal. Monday will begin the forecast period relatively dry, before an upstream developing trough moves into the region. Heights begin to lower Monday night-Tuesday, bringing cooler temperatures (60s) and precipitation chances to the CWA. An upstream mid-level ridge then begins to settle into the region for the rest of the forecast period. This pattern supports high pressure and dry weather for Wednesday and Thursday. Northwest flow will keep temperatures near normal with highs in the 70s for most areas and lows in the lower 50s and upper 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 140 PM EDT Thu Aug 24 2023 MVFR to LIFR cigs/vsbys continue as low clouds remain socked in across northern Michigan. Improvement to primarily MVFR may occur briefly this afternoon; however, additional IFR to LIFR cigs are expected for the night ahead, along with some potential for patchy drizzle/fog resulting in vsby reduction. Improvement eventually expected Friday, especially late in the TAF period. && .MARINE... Issued at 232 PM EDT Thu Aug 24 2023 Winds and waves are expected to remain below advisory criteria through the rest of the work week. An isolated shower/storm remains possible this afternoon/evening and again late Friday. Occasional reductions in visibility likely from patchy fog again tonight. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MJG SHORT TERM...MJG LONG TERM...SJC AVIATION...MJG MARINE...MJG
Hazardous weather outlook, Aug 24, 3:00 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 300 PM EDT Thu Aug 24 2023 MIZ016>018-020>036-041-042-086>088-095>099-251900- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 300 PM EDT Thu Aug 24 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms will be possible Friday afternoon and Friday evening across eastern upper and far northern lower Michigan. A locally stronger storm cannot entirely be ruled out, with primary threats being strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251900- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 300 PM EDT Thu Aug 24 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms will be possible Friday afternoon and evening. A locally stronger storm cannot entirely be ruled out, with primary threats being strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. For more information visit http://weather.gov/gaylord.
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.